Public release date: 7-Jul-2008
A class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs) appear to be associated with bleeding in the upper gastrointestinal tract, according to a report in the July issue of Archives of General Psychiatry, one of the JAMA/Archives journals. The effects appear increased when antidepressants are combined with other stomach-harming medications and decreased when acid-suppressing agents are used.
Since the early 1990s, case reports have suggested an association between SSRIs and bleeding in the upper gastrointestinal (GI) tract, according to background information in the article. “The wide use of this drug class requires research to provide more accurate risk estimates, to identify factors that may further increase the risk and, in particular, to determine whether using acid-suppressing agents may reduce the risk,” the authors write. “It is also important to determine whether venlafaxine hydrochloride, a new antidepressant related to SSRIs, also increases the risk of bleeding, as some individual case reports have suggested.”
Francisco J. de Abajo, M.D., M.P.H., Ph.D., of the Spanish Agency for Medicines and Healthcare Products, and Luis A. García-Rodríguez, M.D., M.Sc., of the Spanish Centre for Pharmacoepidemiologic Research, Madrid, Spain, studied 1,321 patients who had been referred to a specialist or hospitalized for upper GI bleeding between 2001 and 2005. These cases were compared with 10,000 control subjects who were the same age and sex but did not have upper GI bleeding.
Individuals with upper GI bleeding were significantly more likely than controls to be taking SSRIs (5.3 percent vs. 3.0 percent) or venlafaxine (1.1 percent vs. 0.3 percent). The risk of bleeding appeared to be increased further among those taking both SSRIs and other drugs known to be harmful to the GI tract, including non-steroidal anti-inflammatory drugs (NSAIDs, which include pain relievers such as ibuprofen or naproxen) and corticosteroids. Acid-suppressing agents, however, were associated with a reduced risk of upper GI bleeding in those taking SSRIs or venlafaxine.
The researchers estimate that in patients not taking acid-suppressing agents, one individual per year would develop upper GI tract bleeding for every 2,000 patients taking these antidepressants. “When both SRIs [SSRIs and venlafaxine] and NSAIDs are concomitantly used, it would be sufficient to treat 250 patients per year for one case of upper GI tract bleeding to be attributed to such combination, and 500 patients per year if SRIs are concomitantly used with antiplatelet drugs,” the authors write.